Loud, prolonged snoring interrupted with gasps and pauses in your breathing may signal a condition called sleep apnea. This cause and effect can be the result of an airway obstruction resulting in a drop in your oxygen level as you sleep. However, there are several reasons, other than sleep apnea, that can cause a reduction in blood oxygen levels.
Each time you stop breathing, the amount of oxygen in your blood drops. Your heart must work harder to compensate. Your blood pressure rises and your heart rhythm may become faster, slower or irregular. As your oxygen level continues to fall, your diaphragm and chest muscles become stimulated to contract so that air can enter your lungs. You briefly awaken, sometimes with a start, to take a huge breath, falling asleep again as your body detects an adequate oxygen level. This pattern repeats itself numerous times throughout the night.
Obstructive Sleep Apnea
Obstructive sleep apnea is common, and essentially causes you to stop breathing because your airway is blocked, usually because there is too much soft tissue surrounding your throat and upper airway. You are usually unaware of this problem; after all, you are asleep. It is usually your partner that lets you know there is a problem. This, coupled with loud snoring, daytime sleepiness, waking with a dry mouth and headache, are all signs of sleep apnea, with a resultant oxygen desaturation. Obesity is a common cause of this condition.
Central Sleep Apnea
In central sleep apnea, your airway stays open, but for as-yet-unclear reasons your brain fails to send the message or nerve signal to the diaphragm and chest muscles that it’s time to breathe. Your breathing ceases temporarily as the oxygen level in your blood drops, which causes you to wake up and take a breath. As with obstructive sleep apnea, this process can occur several times a night.
Drug- and Condition-Induced Oxygen Desaturation
Anesthetics will suppress your respiratory drive; this in-turn will cause a drop in your oxygen saturation, which is why you receive supplemental oxygen while under an anesthetic. While anesthetics understandably cause this effect, taking antidepressants, barbiturates and sedatives -- particularly in excess -- will suppress your respiratory drive. As you take fewer and more shallow breaths, you breathe in less oxygen, causing oxygen desaturation. Other causes include heart disease, lung disease, a brainstem injury or tumor, infectious disorders such as encephalitis, malnutrition, coma, alcohol intoxication and poisoning.